Cisplatin is an alkylating chemotherapeutic drug commonly used in patients with testicular, ovarian, and bladder malignancies, osteogenic sarcoma, and head/neck squamous cell and small cell lung carcinomas. Renal dysfunction, acoustic nerve damage, and a sensory peripheral neuropathy are among the most common and detrimental toxic side effects. The safety of performing regional anesthetic techniques in patients exposed to cisplatin has not been previously reported. We present a case of a severe, diffuse brachial plexopathy after interscalene blockade in a patient receiving cisplatin therapy.
A 14-yr-old female with newly diagnosed osteogenic sarcoma presented for proximal humeral resection and reconstruction. The patient underwent 15 wk of chemotherapy with doxorubicin, cisplatin, ifosamide, leucovorin, and large-dose methotrexate immediately before surgery (cumulative cisplatin dose: 840 mg/m2). Preoperatively, the patient demonstrated no cardiac or neurologic toxicities as a result of her chemotherapeutic regimen. Surgical resection and reconstruction proceeded uneventfully. All neurovascular structures were carefully identified and protected throughout the procedure. Two hours postoperatively, an interscalene blockade was performed in the recovery room using a 22-gauge 2-in Stimplex needle and a nerve stimulator technique. The patient was fully awake and communicative at the time of the block and had a normal neurovascular examination. No paresthesias or motor responses were elicited within the distal extremity. Bupivacaine 0.5% with 1:200,000 epinephrine 25 mL was injected into the interscalene groove. The patient tolerated the procedure well with no apparent complications. Forty-five minutes later, the patient was comfortable, with complete loss of sensation and minimal motor function within the extremity.
Partial return of sensory and motor function within the hand was documented 24 h later. However, on the next postoperative day, this partial recovery was no longer present. A neurologic consultation and examination demonstrated severe sensory and motor dysfunction within the ulnar, median, and radial nerve distributions. The patient had no discernible two-point discrimination, decreased vibratory sense, and was unable to flex or extend her fingers or wrist. Pain and normal sensation were noted within the forearm. The upper portion of the extremity was difficult to assess secondary to surgical pain. Neurologic consultation concluded that this represented a diffuse brachial plexopathy of unclear etiology. Electromyography demonstrated diffuse brachial plexus injury distal to the nerve trunks and axonotmesis (distal nerve degeneration with intact endoneurium) involving the ulnar, median, and radial nerves. The patient continued her chemotherapeutic regimen postoperatively for an additional 27 wk.
Four months later, the patient demonstrated early signs of partial neurologic recovery that had not been present 4 wk earlier. The patient was now able to flex and extend her fingers and detect light touch within the ulnar and median nerve distributions. However, complete sensory loss persisted within the radial distribution. Electromyography revealed early evidence of reinnervation. Eighteen months after her surgery, the patient still experienced distinct weakness within the musculature supplied by the median nerve and a generalized reduction in two-point discrimination within the ulnar, median, and radial nerve distributions.
Peripheral nerve blockade may be performed postoperatively in patients to improve analgesia and reduce nausea and vomiting as a result of decreased opioid requirements. Despite these potential advantages, perioperative nerve injuries have long been recognized as a complication of regional anesthesia (1). Several factors may play a role in the etiology of neural injury. Three potential causative factors include direct mechanical (needle) trauma, local anesthetic toxicity, and neural ischemia (2). Additional patient and surgical factors that may contribute to or potentiate perioperative neural dysfunction include pathologic forces such as stretch and compression that may occur intra- or postoperatively; or underlying neurologic or metabolic derangements. Ultimately, the additive effect of these factors may cause either sufficient metabolic, ischemic, or mechanical damage within the nerve to result in structural or functional abnormalities (3).
The application of one or more of these contributing factors on a previously dysfunctional but clinically asymptomatic nerve may result in the onset of new symptoms (4,5). This phenomenon, termed the “double crush” syndrome, was originally described by Upton and McComas in 1973 (4) after noting 81 of 115 (70%) patients with an electrophysiologically proven upper extremity entrapment neuropathy (carpal tunnel) also had evidence of an ipsilateral cervical nerve root lesion. They concluded that axons compressed or injured at one site may be particularly susceptible to damage at a more distal location (Fig. 1). Osterman (5) emphasized that not only are two low-grade compressions along a nerve trunk worse than a single site, but that the damage of the dual compression far exceeds the expected additive damage caused by each isolated compression.
Previous or current cisplatin therapy may also be a contributing factor to nerve injury in patients undergoing regional anesthesia. Cisplatin exposure causes a dose-dependent peripheral neuropathy, which typically occurs after a cumulative dose of 300 to 600 mg/m2. The incidence of peripheral neuropathy approaches 85% in patients receiving doses larger than 300 mg/m2 (6). The neuropathy is generally characterized as a distal, symmetric, predominantly large-fiber sensory polyneuropathy. Symptoms typically include numbness, paresthesias, and decreased vibratory sense that may develop or progress up to 4 months after the last cisplatin dose. The primary site of cisplatin-induced neurotoxicity is thought to be proximal, at the level of the dorsal root and dorsal root ganglia where large levels of platinum deposition have been recorded (7). In 30–50% of patients, cisplatin neuropathy is irreversible, even years after discontinuation of treatment (6).
The patient described in our case demonstrated severe neurologic dysfunction 48 hours after surgery. It is highly unlikely that this patient’s neurologic symptoms were the result of surgical stretch or compression because of her normal neurovascular examination immediately postoperatively. Similarly, it is unlikely that her symptoms were the result of direct needle trauma or local anesthetic toxicity alone because the primary site of injury localized by electromyography was distal to the site of neural blockade. In addition, profound and diffuse injury is rarely seen with complications associated with regional anesthesia, which typically involve a single nerve (8–10). In contrast, generalized neural deficits, such as those observed within our patient, are commonly associated with neuropathies or plexopathies of a toxic-metabolic etiology such as that seen with cisplatin.
Clinical features suggestive of a sensory neuropathy were not present within our patient before surgery. However, given the large cumulative dose of cisplatin administered (840 mg/m2), it is extremely likely that the patient had a subclinical neuropathy. Although bupivacaine 0.5% is usually not neurotoxic, the patient’s underlying neuropathy may have made her nerves more susceptible to local anesthetic toxicity after interscalene blockade (2). The addition of epinephrine may also have contributed to her neurologic dysfunction through reduced endoneural blood flow and ischemia. Therefore, two minor neural insults (cisplatin and local anesthetic/epinephrine exposure) resulted in a pharmacologic double crush phenomenon that together produced a clinically significant injury.
The risk of performing regional anesthetic techniques in patients receiving cisplatin chemotherapy must therefore be considered. Cisplatin neurotoxicity may be present, though unrecognized, in a large percentage of patients receiving this drug. Furthermore, this neurotoxicity may extend several months beyond the discontinuation of treatment. Therefore, clinicians are encouraged to carefully assess the risks and benefits of performing regional anesthetic techniques in patients with a recent history of receiving cisplatin therapy, particularly if the cumulative dose has exceeded 300 mg/m2.
1. Kroll DA, Caplan RA, Posner K,et al. Nerve injury associated with anesthesia. Anesthesiology 1990; 73: 202–7.
2. Selander D. Neurotoxicity of local anesthetics: animal data. Reg Anesth 1993; 18: 461–8.
3. Warner MA. Perioperative neuropathies. Mayo Clin Proc 1998; 73: 567–74.
4. Upton AR, McComas AJ. The double crush in nerve-entrapment syndromes. Lancet 1973; 2: 359–62.
5. Osterman AL. The double crush syndrome. Orthop Clin North Am 1988; 19: 147–55.
6. Cersosimo RJ. Cisplatin neurotoxicity. Cancer Treat Rev 1989; 16: 195–211.
7. Russell JW, Windebank AJ, McNiven MA,et al. Effect of cisplatin and ACTH on neural transport in cisplatin induced neurotoxicity. Brain Research 1995; 676: 258–67.
8. Selander D, Edshage S, Wolff T. Paresthesiae or no paresthesiae? Acta Anaesth Scand 1979; 23: 27–33.
9. Stark RH. Neurologic injury from axillary block anesthesia. J Hand Surg 1996; 21A: 391–6.
10. Horlocker TT, Kufner RP, Bishop AT,et al. The risk of persistent paresthesia is not increased with repeated axillary block. Anesth Analg 1999; 88: 382–7.